Texas, 2010

Strong Wind in Texas, May 14, 2010

May 14, 2010 · NWS AMA · 1 event in 1 county or zone

A tight pressure gradient during the early evening hours resulted in strong non-thunderstorm winds across the south central Texas Panhandle. however no injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient during the early evening hours resulted in strong non-thunderstorm winds across the south central Texas Panhandle. Damage was reported in Armstrong County from these winds...however no injuries were reported.

At approximately 1649 CST...the Emergency Manager in Armstrong County reported that four panels of a metal roof of an outbuilding had blown off with wind gusts estimated between thirty-nine and forty-eight knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 14, 2:06 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, May 14, 2:06 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT FRI MAY 14 2010

.DISCUSSION...
CONVECTION IS CURRENTLY BEING OBSERVED ACROSS ALMOST THE ENTIRETY OF
THE TX/OK PANHANDLES THIS AFTERNOON UNDER STRONG ISENTROPIC
ASCENT...GENERALLY UPSLOPE FLOW AND ENHANCED LARGE SCALE ASCENT VIA
JET STREAK CIRCULATION AND QG FORCING. THIS PRECIPITATION WILL HANG
ON FOR QUITE SOME TIME SO I SAW NO REASON TO NOT USE 100 PERCENT
POPS ACROSS MOST OF THE AREA FOR TONIGHT. THE WESTERN ZONES COULD
SEE A PRECIPITATION BECOME MORE SCATTERED BY 00Z...SO I WENT
SLIGHTLY LOWER WITH 1ST PERIOD POPS. OTHERWISE...A SOAKING RAINFALL
CAN BE EXPECTED ACROSS ALL AREAS. CURRENT TEMPS ARE ALREADY BELOW
MOS NUMBERS FOR TONIGHT BUT ARE NEAR SATURATION ALREADY SO LITTLE
DIURNAL TREND IS EXPECTED.

PRECIPITATION CHANCES REMAIN RELATIVELY HIGH FOR SATURDAY AS
ISENTROPIC ASCENT CONTINUES. SYNOPTIC SCALE FORCING IS FORECAST TO
INCREASE AGAIN DURING THE DAYTIME HOURS AS A LOBE OF ENHANCED DPVA
OVERSPREADS THE REGION JUXTAPOSED WITH DEEP LAYER WARM ADVECTION.
SLIGHTLY WARMER SURFACE TEMPS SHOULD ENHANCE INSTABILITY ACROSS THE
REGION ALTHOUGH IT STILL MAY BE DIFFICULT FOR ANY CONVECTION TO
BECOME ROOTED IN THE BOUNDARY LAYER...RESULTING IN ADDITIONAL
ELEVATED STORMS. ANY AREAS THAT SEE BREAKS IN THE CLOUDS TOMORROW
AFTERNOON MAY BE A LOCATION TO WATCH FOR MORE INTENSE CONVECTION
ALTHOUGH STORMS ARE EXPECTED TO REMAIN NON-SEVERE. ON SUNDAY...A
WEAK COLD FRONT/SURFACE TROF IS PROGGED TO DIP SOUTH INTO THE
SOUTHERN TX PANHANDLE. MOISTURE POOLING ON THE WARM SIDE OF THIS
BOUNDARY MAY INCREASE THE THREAT FOR DIURNALLY FORCING CONVECTION
WITH LESSER CHANCES FARTHER NORTH. THE PRIMARY MITIGATING FACTOR IS
THE LIKELIHOOD OF LARGE SCALE SUBSIDENCE IN THE WAKE OF THE
DEPARTING UPPER LEVEL TROF. THE GFS IS MORE AGGRESSIVE IN PUSHING
THE AFOREMENTIONED BOUNDARY SOUTH BUT THE NAM LOOKS QUITE
REASONABLE...STALLING THE FRONT JUST SOUTH OF THE CWA BEFORE LIFTING
IT BACK NORTH ON MONDAY.

THE PRESENCE OF SHORTWAVE RIDGING ALOFT AND THE LACK OF ANY LARGE
SCALE FORCING IS A CONCERN ON MONDAY.  HOWEVER...CONTINUED MOIST
CONDITIONS AND THE RETREATING BOUNDARY IN THE VICINITY WILL KEEP
PRECIP CHANCES IN THE FORECAST. SIMILARLY MOIST CONDITIONS WILL
PERSIST TUESDAY AND WEDNESDAY WITH SYNOPTIC SCALE ASCENT INCREASING
AHEAD OF A WEST CONUS TROF. THE MEDIUM RANGE GUIDANCE PRODUCTS ARE
NOW IN FAIR AGREEMENT WITH A RATHER MESSY PATTERN OF SOUTHWEST FLOW
ALOFT ACROSS THE SOUTHERN HIGH PLAINS FOR MID-WEEK ALTHOUGH THE
ECMWF IS NOTABLY SLOWER.  AS THE WEST CONUS TROF SLOWLY MOVES
EAST...LEE CYCLOGENESIS WILL COMMENCE. A SURFACE TROF /DEWPOINTS
REALLY DO NOT SUPPORT A DRYLINE/ SHOULD ENHANCE LOW LEVEL
CONVERGENCE. CURRENT GFS POINT SOUNDINGS INDICATE AMPLE INSTABILITY
AND DEEP LAYER SHEAR.  THIS COULD BE THE NEXT SEVERE WX THREAT...
ESPECIALLY FOR THE EASTERN TX/OK PANHANDLES. I RETAINED THE LOW POPS
FOR THURSDAY SINCE THESE CLOSED LOWS TEND TO MOVE A BIT SLOWER THAN
FORECAST /AS THE CURRENT ECMWF DEPICTS/ BUT IF THE CURRENT GFS
SOLUTION COMES TO PASS...THURSDAY MAY END UP DRY.

FOR TEMPS...IF THE ECMWF VERIFIES...WE MAY NOT SEE MANY TEMPS ABOVE
70 DEGREES DURING THE NEXT WEEK WHILE THE GFS WANTS TO WARM US UP
INTO THE MID 80S. I BELIEVE THAT THE GFS IS A BIT TOO WARM ON MOST
PERIODS GIVEN THE ANTICIPATED SOIL MOISTURE...CLOUD COVER AND PRECIP
CHANCES. THE ECMWF/GFS DISPLAY SIGNIFICANT DIFFERENCES WITH THE
TEMPERATURES TOWARD THE END OF THE FORECAST WITH THE ECMWF
EXPERIENCING SIGNIFICANT WET BULBING. WILL LEAN TOWARD THE WARMER
SOLUTION FOR THURSDAY/FRIDAY AT THIS TIME GIVEN CLIMATOLOGY.

JOHNSON

&&

.FIRE WEATHER...
THE PRESENTLY OCCURRING PRECIPITATION AND FUTURE RAIN CHANCES WILL
KEEP FIRE WEATHER CONCERNS AT A MINIMUM FOR THE NEXT 7 DAYS.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  66  55  76  54 / 100  60  40  20   5
BEAVER OK                  49  65  54  75  50 / 100  60  50  20   5
BOISE CITY OK              47  67  51  72  49 / 100  40  40  20   5
BORGER TX                  53  68  57  77  56 / 100  60  40  20   5
BOYS RANCH TX              52  67  53  77  54 /  90  50  40  20   5
CANYON TX                  53  67  54  76  53 /  90  50  40  20  10
CLARENDON TX               54  68  58  78  57 / 100  70  40  20  10
DALHART TX                 49  67  51  74  50 /  90  40  40  20   5
GUYMON OK                  50  67  53  74  51 / 100  50  50  20   5
HEREFORD TX                54  67  52  76  52 /  90  50  30  20   5
LIPSCOMB TX                51  66  55  77  51 / 100  70  50  20  10
PAMPA TX                   53  66  56  75  55 / 100  70  40  20  10
SHAMROCK TX                56  68  58  79  56 / 100  80  50  20  10
WELLINGTON TX              57  69  59  80  59 / 100  80  50  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/14
Hazardous weather outlook, May 14, 1:10 PM CST, 3 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT FRI MAY 14 2010

OKZ001>003-TXZ001>020-150900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
210 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME BUT A FEW THUNDERSTORMS MAY BECOME STRONG
WITH SMALL HAIL AND GUSTY WINDS. IN ADDITION...SOME THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO AREAS OF LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY THROUGH THURSDAY
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ON SATURDAY...BUT A FEW STRONG
STORMS MAY DEVELOP AND PRODUCE SMALL HAIL AND GUSTY WINDS. SEVERE
THUNDERSTORMS MAY BE POSSIBLE MIDWEEK WITH HAIL AND STRONG WINDS
BEING THE PRIMARY THREATS. ALSO...HEAVY RAINFALL MAY ACCOMPANY
THUNDERSTORMS ESPECIALLY ON SATURDAY WHICH COULD LEAD TO AREAS OF
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JJB

In the hours before

Special weather statement, May 14, 12:27 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
127 PM CDT FRI MAY 14 2010

TXZ013-018-141900-
CARSON TX-ARMSTRONG TX-
127 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR ARMSTRONG AND CARSON
COUNTIES.

AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES SOUTH OF CLAUDE...MOVING
NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
IN ADDITION...LOCALIZED FLOODING MAY ALSO OCCUR WITH THIS STORM.

JJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Armstrong

When
May 14, 4:48 PM CST to 4:50 PM CST
Where
Armstrong forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227879.